Minnesota, 2012Drought in Minnesota, April 10 to 30, 2012
April 10 to 30, 2012 · NWS ARX · 2 events in 2 counties and zones
Persistent below normal precipitation since May 2011, allowed severe drought conditions to expand across portions of southeast Minnesota. The drought conditions spread into the southwest portion of Wabasha County and the western half of Olmsted County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent below normal precipitation since May 2011, allowed severe drought conditions to expand across portions of southeast Minnesota. The drought conditions spread into the southwest portion of Wabasha County and the western half of Olmsted County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 10:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 9, 10:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CDT MON APR 9 2012
.SHORT TERM...TONIGHT THROUGH THURSDAY
234 PM CDT MON APR 9 2012
RELATIVELY QUIET WEATHER CONTINUES TO PRODUCE SUBTLE FORECAST
CONCERNS IN THE FORM OF FIRE DANGERS AND FREEZE POTENTIAL NEXT DAY
OR TWO.
AREA REMAINS IN FAST NORTHWEST UPPER FLOW WITH ELONGATED CLOSED LOW
OVER ONTARIO PROVIDENCE. 120 KNOT UPPER JET CONTINUES TO PUSH SUBTLE
SHORT WAVE TROUGHS IN FLOW WITH SURFACE TROUGH/COLD FRONTS...COLD
AIR ADVECTION...STRONG WEST TO NORTHWEST WINDS AND CLOUD FIELD.
BULK OF CLOUDS HAVE BEEN ACROSS NORTHERN MINNESOTA AND WISCONSIN
WITH SOME WEAK SHOWERS ASSOCIATED WITH THEM. ON EDGE OF CLOUD
FIELD...DRIER AIR HAS ALLOWED DEEP MIXING WITH WIND GUSTS OF 35 TO
45 REPORTED. RELATIVE HUMIDITIES HAVE BEEN DOWN IN THE 20 TO 30
PERCENT RANGE AGAIN BUT CALLS TO AREA DISPATCH CENTERS HAVE TURNED
UP MINIMAL FIRE RELATED INCIDENTS.
FREEZE WARNINGS ALREADY IN PLACE FOR TONIGHT LOOK TO BE ON TRACK AND
WILL NOT BE ADJUSTED. IMPACT OF CLOUDS AFFECTING MAINLY AREAS ALONG
AND NORTHEAST OF INTERSTATE 94 ALONG WITH GRADIENT KEEPING WINDS UP
MAY KEEP TEMPERATURES A BIT MILDER THOUGH. AIRMASS UPSTREAM IS COLD
ENOUGH FOR FREEZE EVEN WITH THESE FACTORS BUT WINDS WILL KEEP FROST
FROM FORMING SO THAT WAS LEFT OUT.
PRESSURE GRADIENT RELAXES A BIT ON TUESDAY BUT COULD STILL BE BREEZY
WITH ANOTHER DAY IN NORTHWEST FLOW. EVEN WITH WINDS...DRY AIR AND
EXPECTED DECENT MIXING AGAIN...COOLER TEMPERATURES SHOULD KEEP
RELATIVELY HUMIDITIES FROM GETTING QUITE SO LOW SO DO NOT EXPECT
NEED FOR FIRE RELATED HEADLINES AFTER TODAY. ANOTHER NIGHT OF
FREEZING TEMPERATURES COULD OCCUR BUT INSTEAD OF LAYERING
HEADLINES...LATER WARNINGS WILL BE DISSEMINATED THE DAY BEFORE TO
KEEP IT MORE SIMPLE.
UPPER RIDGE AXIS FORECAST TO MOVE IN FINALLY WEDNESDAY INTO
WEDNESDAY NIGHT. THIS COULD BE ANOTHER PRIME NIGHT FOR FREEZE
ESPECIALLY IN WISCONSIN WHERE GRADIENT WILL BE LIGHTEST AS HIGH
PRESSURE RETREATS. WARM AIR ADVECTION COULD ALREADY BE OCCURRING
WEST OF THE RIVER. VEGETATION WILL CERTAINLY GET MANY TESTS THIS
WEEK WITH WHAT WOULD NORMALLY BE AN AVERAGE YEAR IF WE HAD NOT HAD
THE EARLY GREEN UP.
BY THURSDAY...RIDGE AXIS MOVES BY ALLOWING SHORT WAVE ENERGY TO
EJECT OUT OF DEVELOPING SOUTHWEST FLOW. WARM AIR ADVECTION AND
RELATED MOISTURE TRANSPORT WILL LIKELY BRING SHOWER CHANCES BACK
INTO THE PICTURE BEFORE END OF THE WEEK BUT MINOR TIMING DIFFERENCES
IN MEDIUM RANGE GUIDANCE LIMIT CONFIDENCE IN THREAT INITIALLY.
REMINDER - THE LA CROSSE WSR 88D RADAR WILL BE TAKEN OFF LINE ON
WEDNESDAY FOR THE START OF OUR DUAL POLARIZATION UPGRADE.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
234 PM CDT MON APR 9 2012
PATTERN SHIFT DURING THE LATE WEEK WILL MAKE FOR A MUCH MORE ACTIVE
WEATHER PERIOD GOING INTO NEXT WEEK. QUICK PASSING OF UPPER RIDGE
AXIS OPENS THE DOOR FOR SOUTHWEST FLOW WITH BROAD TROUGH ACROSS
WESTERN U.S. INITIAL SURGE OF WARM AIR AND RETURNING MOISTURE COULD
DEVELOP SHOWERS AND ISOLATED THUNDERSTORMS WITH ELEVATE CAPE ANYTIME
FROM THURSDAY NIGHT INTO FRIDAY.
COULD SEE BREAK BETWEEN THIS INITIAL WAVE AND STRONG SHORT WAVE
TROUGH THAT IS PROGGED TO EJECT OUT OF SOUTHWEST OVER THE WEEKEND.
BULK OF CONVECTION AND HIGHER RISK OF SEVERE WEATHER WILL LIKELY
REMAIN SOUTH AND SOUTHEAST OF THE AREA BUT HIGH CHANCE TO LIKELY
RAIN THREATS SEEM REASONABLE ALONG WITH OCCASIONAL THUNDER RISKS.
TIMING DETAILS WILL NEED TO BE WORKED OUT LATER BUT FOR NOW APPEARS
LATER PERIODS ARE MUCH MORE WET THAN WEATHER WE HAVE SEEN FOR
SOMETIME.
&&
.AVIATION...
1105 PM CDT MON APR 9 2012
A DECENT PRESSURE GRADIENT PERSISTS ON TUESDAY...WITH BUFKIT
SOUNDINGS POINTING TO MIXING OF UNIDIRECTIONAL WINDS UPWARDS OF 850
MB. NORTHWEST WINDS WILL RAMP BACK UP BETWEEN 13-15Z TUE...WITH
GUSTS NEARING 30 MPH AT KRST. IT DOESN/T APPEAR AS WINDY AS TODAY
THOUGH. WINDS WILL HAVE THE USUAL DIURNAL DIP WITH SUNDOWN.
BKN-OVC 5 KFT CLOUDS CONTINUE TO HANG OVER NORTHERN PARTS OF MN/WI
LATEST RUC13/NAM12 SUGGEST THAT THESE CLOUDS SHOULD STAY
NORTH/NORTHEAST OF KRST/KLSE...ALTHOUGH SEE SOME THREAT OF GETTING
INTO KLSE. SOME AFTERNOON CU ON THE SOUTHERN EDGE OF THE CLOUD MASS
SEEMS MORE LIKELY.
&&
.FIRE WEATHER...THROUGH TUESDAY
234 PM CDT MON APR 9 2012
ALTHOUGH DRIER CONDITIONS HAVE PREVAILED ELSEWHERE TODAY...THE
RED FLAG WARNING WILL CONTINUE FOR PARTS OF SOUTHERN MINNESOTA INTO
THIS EVENING. WINDS WILL GRADUALLY DIMINISH THIS EVENING AS WELL.
THE NEED FOR RED FLAG WARNINGS LOOKS LESS ON TUESDAY ALTHOUGH
BURNING CONDITIONS WILL STILL BE CRITICAL. WIND SPEEDS ARE EXPECTED
TO BE LESS THAN MONDAY AND HIGH TEMPERATURES WILL BE SOME 5 TO 10
DEGREES COLDER WHICH WILL KEEP THE RELATIVE HUMIDITY A LITTLE HIGHER.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
1105 PM CDT MON APR 9 2012
WI...FREEZE WARNING FROM 1 AM TO 10 AM CDT TUESDAY FOR WIZ017-029-
032>034-041>044-053>055-061.
MN...FREEZE WARNING FROM 1 AM TO 10 AM CDT TUESDAY FOR
MNZ079-086>088-094>096.
IA...FREEZE WARNING FROM 1 AM TO 10 AM CDT TUESDAY FOR
IAZ008>011-018-019-029-030.
&&
SHORT/LONG TERM...SHEA
AVIATION..........RIECK
FIRE WEATHER......SHEAHazardous weather outlook, Apr 9, 7:00 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT MON APR 9 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
800 PM CDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A FREEZE WARNING IS IN EFFECT TONIGHT AS TEMPERATURES FALL
INTO THE MIDDLE AND UPPER 20S. TEMPERATURES THIS COLD WILL CAUSE
DAMAGE TO UNPROTECTED FRUIT CROPS AND OTHER COLD SENSITIVE
VEGETATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER HARD FREEZE WITH LOW TEMPERATURES IN THE MIDDLE AND UPPER
20S IS EXPECTED WEDNESDAY MORNING.
THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH SUNDAY. IT IS TOO
EARLY TO DETERMINE IF THERE WILL BE A SEVERE WEATHER THREAT.
.SPOTTER INFORMATION STATEMENT...
NO ACTION IS NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE/04/RIECK
Drought, Olmsted
- When
- April 10, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Severe drought conditions developed across the western half of Olmsted County because of a persistent lack of precipitation since May 2011. By the end of the month, fire dangers were reported as low, but burning permits were still required.
Drought, Wabasha
- When
- April 10, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southwestern portion of Wabasha County because of a persistent lack of precipitation since May 2011. By the end of the month, fire dangers were reported as low, but burning permits were still required.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Minnesota, April 10 to 13, 2012$460,000 · 20 events
- Frost and Freeze in Iowa, April 10 to 11, 201221 events
- Frost and Freeze in Iowa, April 10, 201218 events
- Flood and Heavy Snow in California, April 10 to 14, 2012$16,000 · 72 kt wind · 8 events
- Hail in Louisiana, April 10, 2012$20,000 · 1.75 in hail · 1 event
- Frost and Freeze in Illinois, April 10 to 11, 201213 events
- Hail in Arkansas, April 10, 20121 in hail · 10 events
- Drought in Texas, April 10 to 16, 20129 events
- Frost and Freeze in Illinois, April 10, 20128 events
- Frost and Freeze in Wisconsin, April 10 to 12, 20125 events
- Hail in Arkansas, April 10, 20121.75 in hail · 5 events
- Drought in Delaware, April 10 to 30, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369112, 369113.